Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 57, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 1, 2004, 7:14 PM EDT for Baltimore County, Maryland. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2004, 7:14 PM EDT (23:14 UTC)
- Expired
- Aug 1, 2004, 8:45 PM EDT
- In force
- 91 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Baltimore County, MD
The radar
The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1100 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 6:00 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 1, 6:00 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 600 PM EDT SUN AUG 1 2004 .UPDATE... ACTIVITY ON RADAR DECREASING AT THIS TIME. MADE MINOR ADJUSTMENT TO POPS AND REMOVED WATCH HEADLINE FOR NORTHEAST ZONES. 330 PM DISCUSSION .SHORT TERM (TONIGHT AND MONDAY)... FRONTAL BOUNDARY STILL HANGING BACK TO THE WEST AT THIS TIME...WITH THE TROPICAL SYSTEM SKIRTING ALONG THE EAST COAST. FROM THE LATEST VISIBILITY PICTURE...LOOKS LIKE A SHEAR ZONE HAS SET UP OVER THE CWFA BETWEEN THE TWO SYSTEMS. A LINE OF SHOWERS AND THUNDERSTORMS HAS FORMED ALONG THIS AXIS...AND HAS MOVED VERY SLOWLY SOUTHEAST DURING THE AFTERNOON HOURS. VERY HEAVY RAINFALL ACCOMPANIES THIS LINE...AND A FEW LIGHTNING STRIKES ALSO. FLOOD WATCH SITUATION...WILL KEEP THE CURRENT FLOOD WATCH INTACT UNTIL 6 PM. AFTERNOON CONVECTION HAS POPPED TO THE WEST OF THE WATCH AREA...AND IS MOVING EAST. STORMS WILL BE MOVING OVER AREAS THAT HAVE ALREADY RECEIVED A GOOD DEAL OF RAINFALL DURING THE DAY. WILL NOT BE EXPANDING FOR AREAS SOUTH OF THE CURRENT WATCH. FFG IS 3.5 INCHES AN HOUR IN SOUTHERN MARYLAND AND AROUND 2+ IN THE SOUTHERN QUARTER OF THE CWFA. THE FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY APPROACH FROM THE WEST OVERNIGHT AND MONDAY. BOUNDARY LOOKS TO SLOW DOWN ON MONDAY OVER CENTRAL PORTIONS OF VIRGINIA...AND STALL. POPS WILL BE HIGHEST IN VICINITY OF THE SHEAR AXIS...WITH CHANCE/SLIGHT CHANCE OUT WEST. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS AROUND THE TAF SITES. ACTIVITY IS NOT DIURNAL IN NATURE...AND WILL LINGER WELL INTO THE NIGHTTIME. && .LONG TERM (SUNDAY NIGHT AND BEYOND)...AT THE BEGINNING OF THE PERIOD FRONTAL BOUNDARY REMAINS STALLED OVER CENTRAL PORTIONS OF THE CWFA. BY LATE SUNDAY NIGHT/EARLY MONDAY THE BOUNDARY SHOULD BECOME DIFFUSE AS THE TROPICAL LOW MOVES UP THE SOUTHEAST COAST. BY LATE TUESDAY/INTO WEDNESDAY...THE CWFA SHOULD BE IN THE SUBSIDENT AREA ON THE NORTHWEST SIDE OF THE TROPICAL SYSTEM. WILL HAVE VERY SMALL POPS IN THE EAST. BY EARLY WEDNESDAY...MOISTURE WILL BE INCREASING FROM THE SOUTHWEST IN ADVANCE OF THE FRONTAL BOUNDARY PROGGED TO COME THROUGH OVERNIGHT WEDNESDAY/EARLY THURSDAY. WILL HAVE THE HIGHEST POPS IN THE WEST AT THIS TIME. BY THURSDAY...FRONTAL BOUNDARY SHOULD BE OVER THE SOUTHERN PORTIONS OF THE CWFA. ON FRIDAY...HIGH PRESSURE WILL BEGIN TO SETTLE OVER THE MID ATLANTIC REGION...AND VERY LITTLE POPS/IF ANY FOR THE WEEKEND. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && CPW/LISTEMAA
Hazardous weather outlook, Aug 1, 11:18 AM EDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1118 AM EDT SUN AUG 1 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-020800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1118 AM EDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... ABUNDANT MOISTURE AND AN APPROACHING COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TODAY. A FLOOD WATCH IS IN EFFECT THROUGH 6 PM ACROSS MARYLAND...THE DISTRICT OF COLUMBIA...AND NORTHERN VIRGINIA. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL OF ONE TO TWO INCHES PER HOUR WITHIN THE WATCH AREA...AND MAY RESULT IN FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH REPORTS OF HEAVY RAIN AND FLOODING ARE APPRECIATED. PELOQUIN
In the hours before
Special weather statement, Aug 1, 2:17 PM EDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 217 PM EDT SUN AUG 1 2004 DCZ001-MDZ009-013-VAZ053-054-011915- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-MONTGOMERY MD-PRINCE GEORGES MD- 217 PM EDT SUN AUG 1 2004 ...STRONG THUNDERSTORMS IN METRO WASHINGTON... AT 217 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LINCOLNIA...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND LOCAL WIND GUSTS TO 40 MPH. LOOK FOR PONDING OF WATER ON ROADS...UNDER OVERPASSES... AND IN OTHER LOW LYING AREAS IN THE PATH OF THIS STORM. THE DISTRICT OF COLUMBIA...ADELPHI...ASPEN HILL...BELTSVILLE... BETHESDA...BLADENSBURG...CHEVERLY...CHEVY CHASE...COLESVILLE... COLLEGE PARK...FAIRLAND...GREENBELT...HILLANDALE...HYATTSVILLE... LANDOVER...LANGLEY PARK...NEW CARROLLTON...TAKOMA PARK...WHITE OAK...ALEXANDRIA...ANNANDALE...ARLINGTON...BAILEYS CROSSROADS... FALLS CHURCH...LAKE BARCROFT...LINCOLNIA...MCLEAN...MERRIFIELD... BALLSTON...AND ROSSLYN WILL BE AFFECTED BY THIS STORM THROUGH 315 PM. ADDITIONAL SHOWERS AND THUNDERSTORMS FROM DUMFRIES TO CLINTON WILL DRIFT ACROSS THE SOUTHERN SUBURBS THROUGH 3:30 PM. HTS
Local storm report, Aug 1, 6:13 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
613 PM EDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 2 N DUMFRIES 38.60N 77.33W
08/01/2004 PRINCE WILLIAM VA FIRE DEPT/RESCUE
LANE OR ROAD CLOSURES ON ROUTE 1 AT CREST DRIVE AND AT
NEABSCO CREEK. ALSO CLOSED ARE OLD TRIANGLE ROAD AT
ORANGE STREET AND SHARON ROAD.
0510 PM FLASH FLOOD 5 NE PARKTON 39.69N 76.59W
08/01/2004 BALTIMORE MD FIRE DEPT/RESCUE
WEST LIBERTY ROAD AT BOND ROAD CLOSED DUE TO HIGH WATER.
0510 PM FLASH FLOOD GUNPOWDER 39.41N 76.39W
08/01/2004 BALTIMORE MD FIRE DEPT/RESCUE
GUNPOWDER ROAD AT BECKLEYSVILLE ROAD UNDER WATER.
0510 PM FLASH FLOOD PARKTON 39.64N 76.66W
08/01/2004 BALTIMORE MD FIRE DEPT/RESCUE
WHITE AHLL ROAD AT WISEBURG ROAD AND VERNON ROAD AT
GARRETT ROAD BOTH REPORTED CLOSED DUE TO HIGH WATER.
&&
HTSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:17 PM EDT | Flash Flood Warning | LWX | Culpeper | 3 hr |
| Aug 1, 2:53 PM EDT | Flash Flood Warning | LWX | Prince William | 6 hr |
| Aug 1, 5:56 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 1, 5:56 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 1, 6:15 PM EDT | Flash Flood Warning | LWX | Nelson | 4 hr |
| Jul 31, 10:31 PM EDT | Flash Flood Warning | LWX | Baltimore, Carroll | 3 hr |
| Jul 31, 11:59 PM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
| Aug 1, 1:35 AM EDT | Flash Flood Warning | LWX | Baltimore, Carroll | 3 hr |
| Aug 1, 7:59 AM EDT | Flash Flood Warning | LWX | Baltimore | 3 hr |
| Aug 1, 4:08 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
| Aug 1, 3:03 AM EDT | Flash Flood Warning | LWX | Hampshire | 4 hr |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.